Minnesota, 2008

Hail in Minnesota, July 11, 2008

July 11, 2008 · NWS MPX · 1 event in 1 county or zone

Instability ahead of a cold front which moved from the Central Dakotas on the morning of the 11th, to the Eastern half of Minnesota by the early evening hours, was the prime ingredient for scattered to numerous severe thunderstorms across the region, during this period.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Instability ahead of a cold front which moved from the Central Dakotas on the morning of the 11th, to the Eastern half of Minnesota by the early evening hours, was the prime ingredient for scattered to numerous severe thunderstorms across the region, during this period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 10, 10:15 PM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 10, 10:15 PM CST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1115 PM CDT THU JUL 10 2008

.UPDATE...

UPDATED FOR 00Z AVIATION DISCUSSION BELOW.

&&

.DISCUSSION...
/ISSUED AT 231 PM CDT THU JUL 10 2008/

THE FORECAST CHALLENGE IS THUNDERSTORM CHANCES ASSOCIATED WITH WEAK
SHORT WAVE TROUGH/IMPULSE OVER THE EASTERN DAKOTAS AND THE COLD
FRONT FORECAST TO MOVE THROUGH THE AREA FRIDAY AND FRIDAY EVENING.
IMPULSE SHOULD CONTINUE TO GENERATE SCATTERED THUNDERSTORMS OVER
MUCH OF THE FORECAST AREA THIS EVENING AND EARLY TONIGHT. THE
THREAT OF SEVERE WEATHER WILL REMAIN MINIMAL WITH AIRMASS WORKED
OVER OVER CENTRAL MN ALONG WITH DECENT CAP/INHIBIT FOR THE
DEVELOPMENT OF TSRA OVER THE SW MN. CURRENT MCS OVER EAST CENTRAL
MINNESOTA...MOVING SOUTHEAST...NUMEROUS REPORTS OF WIND DAMAGE
RECEIVED AHEAD OF THE BOWING CELL.

AIRMASS BECOMES WELL CAPPED OVER THE REST OF THE CWA BY FRIDAY
MORNING AS MID LEVEL TEMPS SOAR TO PLUS 12 DEGREES CELSIUS. TEMPS BY
MID AFTERNOON FRIDAY ARE EXPECTED TO WARM INTO LOWER TO MIDDLE 90S.

TSRA ARE EXPECTED TO FIRE ALONG THE FRONTAL BOUNDARY...ESPECIALLY
DURING THE AFTERNOON AND EVENING HOURS FRIDAY. ISOLD TO SCATTERED
SEVERE WEATHER IS POSSIBLE WITH THE GREATEST THREAT LARGE HAIL AND
DAMAGING WIND.

DRY AND COOLER WEATHER ANTICIPATED FOR THE BALANCE OF THE WEEKEND
INTO THE EARLY PART OF NEXT WEEK AS UPPER AIR FLOW STAYS ZONAL
THROUGH FRIDAY OF NEXT WEEK.

&&

.AVIATION.../06Z TAF ISSUANCE/

MAIN CONCERN IS CONVECTIVE POTENTIAL DURG MUCH OF THE TAF PD.
COMPLEX MOVING INTO WC MN AT THIS TIME...AND SHOULD MOVE
EAST/SOUTHEAST ALONG WARM FRONT/INSTABILITY GRADIENT ACROSS
SOUTHERN MINNESOTA.  THIS WOULD AFFECT ARE NORTH OF A LINE FROM
KAQP-KMSP-KEAU.  STRONG WIND GUSTS...HAIL AND HEAVY RAIN MAIN
THREATS.  WILL MENTION TSRA AT MOST LOCATIONS THROUGH 10-12Z.  THEN
REDEVELOPMENT ALONG COLD FRONT DURING THE AFTERNOON AS WELL.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JVM/DWE
Hazardous weather outlook, Jul 10, 11:21 PM CST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1221 AM CDT FRI JUL 11 2008

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
111200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1221 AM CDT FRI JUL 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS WITH DAMAGING WINDS...LARGE HAIL AND HEAVY
RAINFALL ARE POSSIBLE ACROSS MOST CENTRAL MINNESOTA INTO WEST
CENTRAL WISCONSIN OVERNIGHT. AN AREA OF STORMS WILL MOVE ACROSS
WESTERN MINNESOTA THROUGH ABOUT 2 AM...AND INTO WEST CENTRAL
WISCONSIN AFTER 4 AM. HEAVY RAINS ASSOCIATED WITH THE STRONGER
THUNDERSTORMS WILL CAUSE SOME PONDING OF WATER IN LOW LYING
AREAS..THAT ARE PRONE TO LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT WILL MOVE INTO WESTERN MINNESOTA FRIDAY AFTERNOON
AND REACH EASTERN AREAS OF THE STATE BY EVENING. THE COLD FRONT
WILL THEN MOVE ACROSS WEST CENTRAL WISCONSIN FRIDAY NIGHT.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT LATE FRIDAY
AFTERNOON AND PASS ACROSS EASTERN MINNESOTA AND WEST CENTRAL
WISCONSIN DURING THE EVENING. SEVERE STORMS WITH LARGE HAIL AND
DAMAGING WINDS ARE POSSIBLE. THERE WILL ALSO BE TORRENTIAL
DOWNPOURS WITH THE STORMS.

THUNDERSTORMS WILL BE POSSIBLE AGAIN ACROSS MUCH OF THE OUTLOOK
AREA AROUND THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT AND
FRIDAY AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jul 10, 9:03 PM CST, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1003 PM CDT THU JUL 10 2008

WIZ028-110345-
EAU CLAIRE-
1003 PM CDT THU JUL 10 2008

...SIGNIFICANT WEATHER ALERT FOR EAU CLAIRE COUNTY UNTIL 1045 PM
CDT...

AT 1002 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES NORTHWEST OF STRUM. THIS STORM WAS
MOVING EAST AT 25 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  ALLEN.
  FOSTER.
  AUGUSTA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jul 10, 11:04 PM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1204 AM CDT FRI JUL 11 2008

MNZ054-110545-
LAC QUI PARLE-
1204 AM CDT FRI JUL 11 2008

...SIGNIFICANT WEATHER ALERT FOR NORTHERN LAC QUI PARLE COUNTY UNTIL
1245 AM CDT...

AT 1201 AM CDT...NATIONAL WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES SOUTHEAST OF ORTONVILLE...OR 8 MILES SOUTHEAST
OF LAGOONA BEACH. THIS STORM WAS MOVING EAST AT 31 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH
THIS STORM.

PEOPLE IN NORTHERN LAC QUI PARLE COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Local storm report, Jul 10, 11:32 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1232 AM CDT FRI JUL 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     HAIL             HOLLOWAY                45.25N 95.91W
07/11/2008  M0.75 INCH       SWIFT              MN   LAW ENFORCEMENT

1220 AM     HAIL             DANVERS                 45.28N 95.75W
07/11/2008  M0.75 INCH       SWIFT              MN   LAW ENFORCEMENT

&&

KAT
Local storm report, Jul 10, 11:41 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1241 AM CDT FRI JUL 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1234 AM     TSTM WND GST     MADISON                 45.01N 96.19W
07/11/2008  M58 MPH          LAC QUI PARLE      MN   AWOS

&&

KAT
Special weather statement, Jul 10, 11:45 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1245 AM CDT FRI JUL 11 2008

MNZ043-049>051-110645-
BENTON-MORRISON-SHERBURNE-STEARNS-
1245 AM CDT FRI JUL 11 2008

...SIGNIFICANT WEATHER ALERT FOR BENTON...MORRISON...SHERBURNE AND
STEARNS COUNTIES UNTIL 145 AM CDT...

AT 1243 AM CDT...NATIONAL WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF RANDALL TO
AVON. THESE STORMS WERE MOVING EAST AT 39 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

PEOPLE IN BENTON...MORRISON...NORTHEASTERN STEARNS AND NORTHWESTERN
SHERBURNE COUNTIES...INCLUDING THE CITIES OF AVON...HOLDINGFORD...
SOBIESKI...LITTLE FALLS...COLLEGEVILLE...ST JOSEPH...ROYALTON...ST
STEPHEN...PLEASANT LAKE AND RICE...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jul 10, 11:46 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1246 AM CDT FRI JUL 11 2008

MNZ057-110645-
KANDIYOHI-
1246 AM CDT FRI JUL 11 2008

...SIGNIFICANT WEATHER ALERT FOR KANDIYOHI COUNTY UNTIL 145 AM CDT...

AT 1243 AM CDT...NATIONAL WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 4 MILES SOUTHWEST OF REGAL. THIS STORM WAS MOVING EAST
AT 45 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

PEOPLE IN KANDIYOHI COUNTY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

The radar

The Minneapolis radar (KMPX), 146 km away, was scanning. The volume nearest the first event began at 06:25 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Morrison

When
July 11, 12:28 AM CST
Where
Morrison County, Belle Prairie
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.050, -94.330

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 135214.